• Share. Be Supported. Recover.

    We are a friendly, safe community supporting each other's mental health. We are open 24 hours a day, 365 days a year.

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Has my GP messed up with switching my meds?

L

Locke1878

New member
Joined
Aug 23, 2021
Messages
2
Location
UK
Hi everyone,

Currently at a very low point with depression - the lowest I've ever been by quite a distance. I started to develop anxiety in school, was diagnosed with a General Anxiety Disorder and it ruined my teenage years quite frankly, but as I've grown older I've been able to control things and keep a handle on it.

Over the past year or so though I've felt myself slowly declining, going backwards. Being angry at the state of the world, losing interest in things, being able to share emotions with my partner less-and-less, less and less active, gained significant weight...until it just all caved in and I sunk to my lowest ebb about 2 months ago now.

I went to my GP and explained my situation - I had been on 40mg Citalopram for over a decade and they just weren't having any effect anymore. She asked if I had trouble sleeping and I said yes - once I'm asleep I can sleep well, but 'switching off' and getting to sleep is often a nightmare - so she prescribed me Mirtazapine.

She also told me to stop taking Citalopram immediately. I sort of repeated what she said to make sure I had it right, and yes - stop taking them immediately. I stopped taking them as advised by the GP and started on 15mg of Mirtazapine.

I feel this has been a big mistake. You can't believe everything you read on the internet, but every source I've read indicates tapering off of Citalopram and onto Mirtazapine is an absolute must.

I've had horrendous side effects - brain zaps, dizziness just walking to the kitchen, anything I eat going straight through me, and most upsetting of all, sexual side effects too.

I'm going back to the GP first thing in the morning and coming off these things. They're fantastic for solving the sleep issue - the trouble is I can now sleep for over half a day and feel like a zoned-out zombie when I'm up.

I've gone backwards, not forwards in the month I've been taking Mirtazapine. I broke down completely when visiting my Mum today, I've just hit absolute rock bottom with my depression now.

Has my GP made a mistake here by not having me taper off Citalopram? I'm sure there's nothing I can do about it if so, I'm wondering if anybody else has had this experience or similar?
 
fragrant_violet

fragrant_violet

Well-known member
Joined
Mar 29, 2021
Messages
1,920
Location
Tirana
Yes, he made a big mistake. Mirtazapine and citalopram act in completely different ways.

You should never stop an antidepressant abruptly. The brain cant handle it. You must taper off very very slowly.

It would seem wise now to start a different antidepressant but continue taking mirtazapine, at least until the new antidepressant starts working.
 
T

Traveler5

Well-known member
Joined
Jul 12, 2021
Messages
303
Location
On the Edge of Sanity
Citalopram is an SSRI and as fragrant said, it should always be tapered off slowly to avoid withdrawal problems. No wonder you're feeling sick. That's a crazy thing to tell you to do!
 
historygirl21

historygirl21

Former member
Joined
Sep 1, 2021
Messages
83
Location
Durham
I put on three stones on mirtazipine. They made me want to eat the fridge and the cupboard as my dessert. Lol. They are great for sleep but I was dopey on them. Take care.
 
Top